Vol. 1, No. 2, 2008

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 6, 1285–1538
Issue 5, 1017–1284
Issue 4, 757–1015
Issue 3, 513–756
Issue 2, 253–512
Issue 1, 1–252

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
Cover
About the Cover
Editorial Board
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Microlocal propagation near radial points and scattering for symbolic potentials of order zero

Andrew Hassell, Richard Melrose and András Vasy

Vol. 1 (2008), No. 2, 127–196
Abstract

In this paper, the scattering and spectral theory of H = Δg + V is developed, where Δg is the Laplacian with respect to a scattering metric g on a compact manifold X with boundary and V C(X) is real; this extends our earlier results in the two-dimensional case. Included in this class of operators are perturbations of the Laplacian on Euclidean space by potentials homogeneous of degree zero near infinity. Much of the particular structure of geometric scattering theory can be traced to the occurrence of radial points for the underlying classical system. In this case the radial points correspond precisely to critical points of the restriction, V 0, of V to X and under the additional assumption that V 0 is Morse a functional parameterization of the generalized eigenfunctions is obtained.

The main subtlety of the higher dimensional case arises from additional complexity of the radial points. A normal form near such points obtained by Guillemin and Schaeffer is extended and refined, allowing a microlocal description of the null space of H σ to be given for all but a finite set of “threshold” values of the energy; additional complications arise at the discrete set of “effectively resonant” energies. It is shown that each critical point at which the value of V 0 is less than σ is the source of solutions of Hu = σu. The resulting description of the generalized eigenspaces is a rather precise, distributional, formulation of asymptotic completeness. We also derive the closely related L2 and time-dependent forms of asymptotic completeness, including the absence of L2 channels associated with the nonminimal critical points. This phenomenon, observed by Herbst and Skibsted, can be attributed to the fact that the eigenfunctions associated to the nonminimal critical points are “large” at infinity; in particular they are too large to lie in the range of the resolvent R(σ ± i0) applied to compactly supported functions.

Keywords
radial point, scattering metric, degree zero potential, asymptotics of generalized eigenfunctions, microlocal Morse decomposition, asymptotic completeness
Mathematical Subject Classification 2000
Primary: 35P25
Secondary: 81U99
Milestones
Received: 7 January 2008
Revised: 12 September 2008
Accepted: 13 October 2008
Published: 29 July 2009
Authors
Andrew Hassell
Department of Mathematics
Australian National University
Canberra ACT 0200
Australia
http://wwwmaths.anu.edu.au/~hassell/index.html
Richard Melrose
Department of Mathematics
Massachusetts Institute of Technology
Cambridge MA 02139-4307
United States
http://www-math.mit.edu/~rbm/rbm-home.html
András Vasy
Department of Mathematics
Stanford University
Stanford, CA 94305-2125
United States
http://math.stanford.edu/~andras/